Patient Comments: Rhabdomyolysis - Describe Your Experience

Please describe your experience with Rhabdomyolysis.

Comment from: 19-24 Male (Patient) Published: November 24

I am 24 years old. The rhabdomyolysis began at the gym. I hadn't lifted weights in over a year and since I used to lift I immediately started my old routine. After a 45 minute workout, I went home and felt fine. Two days later I started to feel off. My skin tone started to look really unhealthy and I had terrible bags under my eyes. I was also extremely sore and my muscles felt like they were on fire all over my body. That night I started experiencing extreme heart palpitations and heart skips. I kept going in and out of consciousness, sometimes hallucinating a little bit only to be woken up unable to breath. The next day I started having chest and bad back pain but not spinal or muscular. I felt like I had the flu as well. I told my dad that something just didn't feel right since typically I would just rest it out. I drove to the doctor and he did an EKG which looked odd to him so he told me to go to the emergency room (ER) thinking I may have had a heart attack. I went there and they said my heart is fine and that they will send me home with some medication since I wasn't feeling well but I had to wait for some blood results, just in case. Twenty minutes later they asked me if I do any drugs, what medications I am taking, and if I recently over exerted myself.' I had a CK level of 16,000 and spent 5 days in the hospital. At one point both myself and my sister who was a nurse at that hospital started to panic because my blood levels had dropped to 12,000, then in a few hours spiked all the way up to 21,000. I was getting fevers and shaking all over, uncontrollably. I am very lucky to have had no kidney damage from this and to have been told to go to the ER otherwise I could have had kidney damage or even failure and death.

Was this comment helpful?Yes
Comment from: 26monthsclean, 35-44 Female (Patient) Published: June 02

I overdosed on heroin on my birthday, January 21, of 2013. I had been clean for 7 months prior and other than being lonely and bored and having no coping skills, decided to get high 'one more time'. I had sat on the floor to shoot up, and when I went out, must have bent forward at the waist, pinching off my femoral artery to my right leg. My father unexpectedly came home and found me, thank goodness. After many shots of nasal and IV Narcan, and CPR I woke up at the local hospital. My right leg was 3 times the normal size and I had never felt such excruciating pain. The emergency room (ER) doctor hit me with Dilaudid and the next time I woke up it was in the ICU of a hospital. I had zero feeling from midline over and hipbone down on my right side. No feeling, no movement. It was scary. After days of dialysis and IV fluids and I don't know what else, the swelling began to subside, a little. After 7 days I regained some feeling, enough to try to use a walker. It took 2 months to regain the full use of my right leg. I still have two very small 'dead spots' and my leg aches terribly before it is going to rain or snow, but I think of that stuff as my reminders. I am proud to say I have been clean since March 23, 2013 and now work in the recovery field. But that was my experience with rhabdomyolysis, as they so casually call it.

Was this comment helpful?Yes
Comment from: Greg, 19-24 Male (Patient) Published: February 19

I am a 22 year old male who started taking a martial arts class along with a weight training class. The classes were not that tough but I was pushing myself to build muscle mass. After 3 weeks of taking these classes, I was changing a light bulb (110 volt) and got a shock. It didn't hurt, caused no pain and I went on with my day and kept working and going to school. The next couple of days passed and I began to get medium to severe muscle tightness and pain on my left side (the side that I got a shock on), but I just thought that I had pulled a muscle from working out. Two days later I woke up and had a seizure-like episode on the opposite side of my body. This happens every time I am standing for too long. I spent 3 days on IV fluids in the hospital and was given medicine for the seizures. Normal CK levels are supposed to be between 60 and 80 (according to my doctor), and mine were at 47,100, indicating rhabdomyolysis. It's been almost a week and I am still having the episodes nearly every time I try to stand up, use the bathroom or take a shower. I am supposed to get my blood drawn again soon to see if my CK levels have dropped. Hopefully it will go away with time.

Was this comment helpful?Yes
Comment from: BJS69, 65-74 Female (Patient) Published: January 28

My physician felt due to age, family history and a bit elevated cholesterol that I should be on Crestor. After about 8 days of taking this medication my right thigh and right knee began to ache then blossomed into unrelenting pain. Additionally, my left leg began to tingle. I realized that the only change I had made in my lifestyle was being on a statin. I will never take a statin again. I am still having pain in my right thigh and knee which continues to diminish. This pain was definitely a 10 so, beware as I truly believe I had rhabdomyolysis which can lead to having to be put on renal dialysis in some cases.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Rhabdomyolysis - Symptoms Question: What were the symptoms of your rhabdomyolysis?
Rhabdomyolysis - Diagnosis Question: What tests and exams did you have that led to a diagnosis of rhabdomyolysis?
Rhabdomyolysis - Treatment Question: What kinds of treatment did you receive for rhabdomyolysis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.